EconPapers    
Economics at your fingertips  
 

On the Duration and Sustainability of Transnational Terrorist Organizations

S. Brock Blomberg, Rozlyn C. Engel and Reid Sawyer
Additional contact information
S. Brock Blomberg: Robert Day School of Economics and Finance, Claremont McKenna College, Claremont, CA, bblomberg@cmc.edu
Rozlyn C. Engel: Department of Social Sciences, U.S. Military Academy, West Point, NY
Reid Sawyer: Department of Social Sciences, U.S. Military Academy, West Point, NY

Journal of Conflict Resolution, 2010, vol. 54, issue 2, 303-330

Abstract: This article aims to improve scholars’ understanding of how transnational terrorist organizations emerge, survive, thrive, and eventually die.The authors use a data set that catalogues terrorist organizations and their attacks over time (the ITERATE database of thousands of terrorist events from 1968 through 2007) and merge those data with socioeconomic information about the environment in which each attack occurs. They use these data to trace the life cycle pattern of terrorist activity and the organizations that perpetrate them. They identify at least two types of terrorist organizations— recidivists and one-hit wonders. The authors find that recidivist organizations, those that have repeatedly attacked, are less likely to survive once political and socioeconomic factors have been included. However, they find that sporadic or one-hit wonders are not easily deterred by socioeconomic factors, leaving open a role for counterinsurgency tactics.

Keywords: conflict; terrorism; survival analysis (search for similar items in EconPapers)
Date: 2010
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
https://journals.sagepub.com/doi/10.1177/0022002709355431 (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:sae:jocore:v:54:y:2010:i:2:p:303-330

DOI: 10.1177/0022002709355431

Access Statistics for this article

More articles in Journal of Conflict Resolution from Peace Science Society (International)
Bibliographic data for series maintained by SAGE Publications ().

 
Page updated 2025-03-19
Handle: RePEc:sae:jocore:v:54:y:2010:i:2:p:303-330